Colorado, 2001

Flash Flood and Hail in Colorado, August 5, 2001

August 5, 2001 · NWS PUB · 6 events in 3 counties and zones

4 hail, 1 lightning, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 12:55 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 5, 12:55 PM MST, 2 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
155 PM MDT SUN AUG 5 2001

MAIN CONCERNS INCLUDE POPS THROUGH THE PERIOD AND THE POSSIBILITY OF
LOCALLY HEAVY RAIN.

WV IMAGERY SHOWS THE MOISTURE PLUME CONTINUING TO STREAM OVER CO
TODAY AND IT WILL REMAIN OVER THE AREA.  UPPER RIDGE WILL BE
CENTERED OVER NRN CO/SRN WY TONIGHT WITH DEEP BUT WEAK EASTERLY FLOW
ACROSS THE FORECAST AREA.  THIS WILL TEND TO KEEP THE THUNDERSTORMS
FROM MOVING OFF THE MTNS ONTO THE PLAINS TONIGHT...AND COULD SEE
SOME LOCALLY HEAVY RAIN ALONG THE MOUNTAINS.  OVER THE FAR
EASTERN PLAINS DEW POINTS EARLY THIS AFTERNOON WERE IN THE UPPER 40S
TO MID 50S. DOES NOT SEEM THAT THERE WOULD BE MUCH OF A CHANCE
FOR PRECIP IN THE FAR EAST TONIGHT...BUT TROUGH OVER THE AREA
COULD AID IN KICKING OFF A FEW STORMS. WILL ADD IN THE MENTION OF
LOCALLY HEAVY RAIN ALONG THE MTNS...AND WILL CHANGE WORDING IN SOME
AREAS TO KEEP SHOWERS AND THUNDERSTORMS GOING TIL NEAR MIDNIGHT...AS
THIS HAS BEEN THE CASE LATELY IN SOME AREAS. OVERNIGHT LOWS SHOULD BE
SEASONAL OR A LITTLE WARMER.

MONDAY AND MONDAY NIGHT THE UPPER RIDGE REMAINS CENTERED TO OUR NORTH
KEEPING THE DEEP AND WEAK EASTERLY FLOW OVER THE AREA.  AN INVERTED
TROUGH WILL CONTINUE MAKING ITS WAY WESTWARD FROM THE GULF COAST
STATES INTO OK AND TX LATE MONDAY WHICH BRINGS SOME PV AND QG LIFT TO
THE FAR SE CORNER OF CO.  MID AND UPPER LEVEL MOISTURE WILL STILL BE
OVER THE AREA.  WILL KEEP CHANCE WORDING IN FOR THE MTNS AND SAN
LUIS VALLEY...AND FOR NOW WILL KEEP SLIGHT CHANCE POPS FOR THE
SOUTHEAST PLAINS.  LOCALLY HEAVY RAIN COULD AGAIN BE A PROBLEM
MAINLY ALONG THE MTNS.  700 TEMPS ARE FORECAST TO BE ABOUT 1 DEG C
COOLER...AND DEEP UPSLOPE SHOULD HELP CUT TEMPS A LITTLE...BUT THINK
ONCE AGAIN MAV NUMBERS ARE MUCH TOO COOL AND WILL GO A LITTLE WARMER
THAN THE FWC NUMBERS AS WELL...KEEPING IN LINE WITH THE CURRENT
FORECAST. WILL LEAVE OVERNIGHT LOWS AS THEY ARE.

TUESDAY AND TUESDAY NIGHT THE UPPER RIDGE BECOMES VERY BROAD
EXTENDING FROM THE MIDWEST STATES TO NV.  THE FLOW OVER THE FORECAST
AREA SHOULD BE SOUTHEAST AND STILL FAIRLY LIGHT.  THE MOISTURE
PLUME LOOKS LIKE IT WILL SHIFT A BIT WEST WITH DRIER AIR OVER THE
EASTERN CO PLAINS. THE INVERTED TROUGH TO THE SOUTH CONTINUES MOVING
WESTWARD THROUGH NM PROVIDING SOME LIFT TO SOUTHERN CO. CHANCE
WORDING FOR MTNS AND WILL KEEP SLIGHT CHANCE POPS FOR THE PLAINS
ADJACENT TO THE MTNS.  HOWEVER OVER THE FAR SOUTHEAST PLAINS IT
LOOKS FAIRLY DRY. HIGHS AND LOWS TUE AND TUE NIGHT SHOULD BE
SIMILAR TO THOSE ON MONDAY.

EXTENDED (WED-SUN):  WED THE UPPER RIDGE BECOMES MORE CENTERED OVER
NV WITH ANOTHER HIGH CENTERED OVER THE EAST CENTRAL STATES...AND
A SHORTWAVE MOVES THROUGH WY.  THIS WILL MEAN AN END TO OUR DEEP
EASTERLY FLOW.  THU THROUGH SUNDAY THE UPPER HIGH IS FORECAST TO BE
TO OUR SOUTH AND WEST WITH NORTHWESTERLY FLOW ALOFT OVER THE FORECAST
AREA.  SHORTWAVES ARE EXPECTED TO MOVE THROUGH THE FLOW TO THE NORTH
OF CO SAT AND SUN...SENDING SURGES INTO THE EASTERN PLAINS AND
TEMPS COULD COOL SLIGHTLY.  IN GENERAL THERE WILL BE ENOUGH
MOISTURE OVER THE AREA TO KEEP AT LEAST A SLIGHT CHANCE OR CHANCE
OF PRECIP IN THE EXTENDED EACH DAY.

.PUB...NONE.

In the hours before

Special weather statement, Aug 5, 10:45 AM MST, 5 hours 5 minutes before
COZ058>081-051900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SUN AUG 5 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

AMPLE MID AND UPPER LEVEL MOISTURE IS STILL IN PLACE ACROSS
THE STATE TODAY.  SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER
THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON AND THROUGH
THE EVENING HOURS.

THE FLOW ALOFT IS LIGHT AND FROM THE EAST...WHAT THIS WILL MEAN IS
THAT THE STORMS OVER AND NEAR THE MOUNTAINS WILL BE SLOW TO MOVE...
AND WILL HAVE A HARD TIME MOVING OFF THE MOUNTAINS ONTO THE EASTERN
PLAINS.  THE SLOW STORM MOVEMENT WILL LIKELY MEAN THAT SOME AREAS
WILL HAVE LOCALLY HEAVY RAIN.  THE OTHER MAIN THREAT FROM STORMS
TODAY WILL BE LIGHTNING.

SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON AND EVENING...BUT
THE NATIONAL WEATHER SERVICE WOULD LIKE ANY REPORTS OF HEAVY RAIN
FROM OUR SPOTTERS IN SOUTH CENTRAL AND SOUTHEAST COLORADO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Fremont

When
August 5, 3:50 PM MST to 3:55 PM MST
Where
Fremont County, Penrose
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -105.017

Hail, El Paso

When
August 5, 4:08 PM MST to 4:13 PM MST
Where
El Paso County, 3 mi SW of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -104.850

Hail, El Paso

When
August 5, 4:13 PM MST to 4:18 PM MST
Where
El Paso County, 2 mi SW of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -104.850

Lightning, El Paso

When
August 5, 4:20 PM MST
Where
El Paso County, 3 mi W of Colorado Spgs
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

A 66 year old man from Minnesota was struck by a side flash of lightning in a campground and hit his head on a picnic table. He was taken to a local hospital, treated, and then released.

Hail, Pueblo

When
August 5, 6:12 PM MST to 6:17 PM MST
Where
Pueblo County, 10 mi W of Pueblo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -104.783

Flash Flood, Fremont

When
August 5, 7:00 PM MST to 9:00 PM MST
Where
Fremont County, Penrose
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Thunderstorms produced an estimated 5 inches of rain in around 3 hours over the extreme northeast portion of Fremont county. This excessive rainfall produced flooding of some roads...arroyos and streams.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266751, 5266752, 5266753, 5266756, 5266754, 5266755.